Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS State College, PA

June 29, 2006Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 29, 2006, 4:41 PM EDT for Tioga County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2006, 4:41 PM EDT (20:41 UTC)
Expired
Jun 29, 2006, 5:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 292041
SVRCTP
PAC117-292145-
/O.NEW.KCTP.SV.W.0091.060629T2041Z-060629T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEETONIA...OR 17 MILES SOUTHWEST OF WELLSBORO...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEONARD HARRISON STATE PARK AROUND 500 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4161 7770 4148 7753 4176 7711 4191 7732

$$

FORECASTER:LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:21 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 29, 3:21 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT THU JUN 29 2006

.SHORT TERM /TONIGHT/...

/COLD/ FRONT MOVING EAST ALONG THE LEADING EDGE OF AN UPPER TROUGH
WILL CROSS THE AREA THIS EVENING. CONVECTION ALREADY ACTIVE AND
MOVING INTO OUR WESTERN CWA AT THIS TIME. EVEN THOUGH DEWPOINTS
HAVE FALLEN INTO THE MID 50S ACROSS THE AREA...THE COMBINATION OF
THE FRONT AND A SHORT WAVE MAY RESULT IN A FEW STORMS REACHING
SEVERE CRITERIA THIS EVENING...ESPECIALLY OVER THE EASTERN ZONES.

FEEL THAT CONVECTIVE ACTIVITY WILL DIMINISH THROUGH THE NIGHT AND
CLEAR ALL ZONES AFTER 3 AM. THERE MAY BE SOME PATCHY FOG SINCE
THERE HAS BEEN SO MUCH MOISTURE OVER THE PAST FEW DAYS.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...

FRIDAY SHOULD BE THE FIRST QUIET DAY IN A LONG TIME AS THE TROUGH
AXIS MOVES TO THE EAST AND DEWPOINTS FALL INTO THE LOW 50S OF THE
ENTIRE AREA. WEAK SURFACE HIGH PRESSURE SHOULD KEEP PRECIPITATION
NORTH OF THE PA/NY BORDER.

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN GREAT LAKES
LATE SATURDAY AND DRAG A COLD FRONT THROUGH EARLY SUNDAY. AHEAD OF
THIS FEATURE...TEMPERATURES WILL WARM BACK TO ABOUT 5 DEGREES
ABOVE NORMAL. QUICK MOVING SYSTEMS DARTING EAST ACROSS THE GREAT
LAKES WILL KEEP US IN A GENERAL CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. RIGHT NOW IT APPEARS DRY FOR HOLIDAY
ACTIVITIES.

&&

.AVIATION...

VFR CONDITIONS FOR THE MOST PART THIS AFTERNOON AND EVENING...WITH
SCATTERED TSTORMS FROM 18Z THROUGH AROUND 00Z BRINGING TEMPORARY
MVFR/ISOLATED IFR TO SOME SPOTS UNTIL MID LEVEL WAVE SLIDES EAST.
LATER TONIGHT MOSTLY CLEAR SKIES AND VFR CONDITIONS WITH MVFR FOG
AND LCL IFR FOG DEVELOPING AFTER 08Z.  VFR AGAIN TOMORROW WITH ONLY
CHANCE FOR A TSTORM ALONG THE NORTHERN TIER.  WINDS WILL BE LIGHT
FROM THE WEST THROUGH THE PERIOD...EXCEPT GUSTY IN TSTORMS.

&&

.HYDROLOGY...

TEN RIVER POINTS STILL IN FLOOD RIGHT NOW...BUT SUSQUEHANNA RIVER
AND TRIBUTARIES HAVE CRESTED AND ALL ARE SLOWLY FALLING.  ALL POINTS
SHOULD BE BELOW FLOOD STAGE BY FRIDAY NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TYBURSKI
LONG TERM...TYBURSKI
AVIATION...RXR
HYDROLOGY...RXR
Hazardous weather outlook, Jun 29, 5:10 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT THU JUN 29 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
510 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...AS A
TROUGH OF LOW PRESSURE MOVES EASTWARD ACROSS THE REGION. A FEW OF
THESE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND/OR LARGE HAIL.

IN ADDITION...A FEW STORMS COULD PRODUCE FLASH FLOODING...MAINLY FROM
SUSQUEHANNA VALLEY EASTWARD...WHERE THE GROUND REMAINS EXTREMELY
WET FROM RECENT HEAVY RAINFALL.

FLOODING WILL CONTINUE TO AFFECT THE MAIN STEM SUSQUEHANNA RIVER
TODAY...WITH MANY AREAS CRESTING LATER THIS MORNING OR EARLY THIS
AFTERNOON ON THE LOWER PORTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY...WHICH COULD PRODUCE ISOLATED DAMAGING WIND GUSTS OR
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

KL/KF

In the hours before

Special weather statement, Jun 29, 11:49 AM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1149 AM EDT THU JUN 29 2006

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-292200-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1149 AM EDT THU JUN 29 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING...

A TROUGH OF LOW PRESSURE WILL PUSH INTO THE STATE LATER THIS
AFTERNOON...PRODUCING SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL...MAINLY IN
THE SOUTH CENTRAL MOUNTAINS AND SUSQUEHANNA VALLEY. IN ADDITION...
A FEW STORMS COULD PRODUCE FLASH FLOODING OVER EASTERN
PENNSYLVANIA...WHERE THE GROUND REMAINS EXTREMELY WET FROM RECENT
HEAVY RAINFALL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.

RXR
Special weather statement, Jun 29, 2:04 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT THU JUN 29 2006

PAZ004-291900-
WARREN-
204 PM EDT THU JUN 29 2006

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF WARREN...MOVING EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR GARLAND AROUND 215 PM...YOUNGSVILLE
AROUND 235 PM AND WARREN AROUND 300 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:  RXR
Special weather statement, Jun 29, 2:24 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
224 PM EDT THU JUN 29 2006

PAZ005-010-291930-
ELK-MCKEAN-
224 PM EDT THU JUN 29 2006

...A STRONG THUNDERSTORM WILL AFFECT ELK AND MCKEAN COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF JOHNSONBURG...MOVING NORTHEAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR KINZUA BRIDGE STATE PARK...
CYCLONE AROUND 235 PM...NORWICH...SMETHPORT AROUND 245 PM...CROSBY
AROUND 250 PM...CORYVILLE AROUND 255 PM AND PORT ALLEGANY AROUND 300
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...AND STATE ROAD 446.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:  RXR
Special weather statement, Jun 29, 3:19 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU JUN 29 2006

PAZ005-006-010>012-017-018-024-292015-
CAMBRIA-CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CENTRE-
NORTHERN CLINTON-POTTER-
319 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...CAMERON...CENTRE...
CLEARFIELD...CLINTON...ELK...MCKEAN AND POTTER COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST
OF OLEAN TO 15 MILES NORTHEAST OF ST. MARYS TO 8 MILES EAST OF DUBOIS
TO 5 MILES NORTHEAST OF BLAIRSVILLE...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR S.B. ELLIOT STATE PARK...PARKER DAM STATE
PARK AROUND 325 PM...SIZERVILLE...ROULETTE...MEDIX RUN...MAHAFFEY
AROUND 330 PM...GRAMPIAN AROUND 335 PM...NEW WASHINGTON AROUND 340
PM...OSWAYO AND LUMBER CITY AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 102 AND 136.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL PRODUCE SMALL HAIL.

FORECASTER:LA CORTE
Special weather statement, Jun 29, 4:10 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT THU JUN 29 2006

PAZ034>036-056-057-063-292115-
BEDFORD-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-PERRY-
410 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON AND PERRY COUNTIES...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
LEWISTOWN TO 17 MILES NORTH OF SHIPPENSBURG TO 16 MILES NORTHWEST OF
SHIPPENSBURG TO 2 MILES EAST OF BREEZEWOOD TO 14 MILES NORTHWEST OF
BERKELEY SPGS...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
SIDELING HILL REST AREA...BLAIN...BARNES GAP AROUND 415 PM...
SALUVIA...LOCUST GROVE...FORT LITTLETON AROUND 420 PM...WILLOW
HILL...AMBERSON VALLEY AROUND 425 PM...KISTLER AND NEEDMORE AROUND
430 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 230...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-81 BETWEEN MILE MARKERS 15 AND 63.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:38 AM EDTSevere Thunderstorm WarningCTPCumberland67 min
Jun 29, 4:25 PM EDTSevere Thunderstorm WarningCTPPerry65 min
Jun 29, 4:48 PM EDTSevere Thunderstorm WarningCTPMifflin57 min
Jun 29, 5:03 PM EDTSevere Thunderstorm WarningCTPDauphin57 min
Jun 29, 5:10 PM EDTSevere Thunderstorm WarningCTPSomerset65 min
Jun 29, 5:15 PM EDTSevere Thunderstorm WarningCTPHuntingdon60 min
Jun 29, 5:24 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Jun 29, 5:36 PM EDTSevere Thunderstorm WarningCTPCameron54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.